South Carolina, 2009

Rip Current in South Carolina, July 31, 2009

July 31, 2009 · NWS ILM · 1 event in 1 county or zone

A rip current was responsible for a Virginia man drowning at Myrtle Beach.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A rip current was responsible for a Virginia man drowning at Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 31, 1:52 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 31, 1:52 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
252 PM EDT FRI JUL 31 2009

.SYNOPSIS...
SUMMER WARMTH AND HUMIDITY...COUPLED WITH THE AFTERNOON SEA BREEZE
AND SEVERAL WEAK FRONTAL BOUNDARIES...WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND AND INTO MUCH
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...IT DOESNT TAKE MUCH OF A TRIGGER TO PRODUCE
CONVECTION IN THESE STRONGLY UNSTABLE AIRMASSES WE HAVE HAD THIS
WEEK. TODAY IS NO EXCEPTION. A MID-LEVEL DISTURBANCE PUSHING EAST
THROUGH EASTERN GA INTO CENTRAL SC HAS SPARKED AN IMPRESSIVE SQUALL
LINE THAT SHOULD PLOW THROUGH MOST OF OUR FORECAST AREA LATE THIS
AFTERNOON. STORMS SHOULD REACH FLORENCE AROUND 4 PM...LUMBERTON
BEFORE 5 PM...AND THE GRAND STRAND BETWEEN 5-6 PM. AS HAS BEEN
TYPICAL ALL THIS WEEK...COOLER TEMPERATURES IN THE MARINE AIRMASS
EAST OF THE SEABREEZE WILL LIKELY KILL THE CONVECTION AS IT PUSHES
OFFSHORE AND INTO NCS CAPE FEAR REGION. GUSTY...POTENTIALLY
DAMAGING WINDS...WILL BE POSSIBLE IN THE STRONGEST STORMS ALONG WITH
THE POTENTIAL FOR ISOLATED 2 INCH RAINFALL AMOUNTS AND MINOR
FLOODING. POPS RANGE FROM 80-90 PERCENT IN THE PEE DEE REGION...DOWN
TO 60 PERCENT IN MYRTLE BEACH...AND 50 PERCENT IN WILMINGTON WHERE
IT WOULD MIGHT TAKE A MIRACLE TO GET MORE THAN A FEW HUNDREDTHS OF
AN INCH IN THE RAIN GAUGE. :)

THERE WILL BE A LULL IN PRECIPITATION BEHIND THIS EVENINGS SQUALL
LINE...BUT FAVORABLE JET DYNAMICS AND THE APPROACH OF A STRONGER
VORTICITY MAXIMUM LATE TONIGHT COULD RELOAD THE ATMOSPHERE AND LEAD
TO A SECOND ROUND OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. THE
BEST POTENTIAL FOR THIS IS FROM DARLINGTON AND BENNETTSVILLE INTO
LUMBERTON...CLOSER TO THE APPROACHING UPPER TROUGH. THERE MAY ALSO
BE A STREAMER OF NOCTURNAL MARINE CONVECTION DEVELOPING IN LONG BAY
THAT COULD AFFECT THE CAPE FEAR AREA LATE TONIGHT. MODELS ARE QUITE
INCONSISTENT ON THE POTENTIAL FOR THIS MARINE CONVECTION SO WE HAVE
NOT UPPED POPS TREMENDOUSLY FOR THIS.

LOWS TONIGHT WOULD BE FAIRLY EASY WITHOUT ALL THE CONVECTION TO
FORECAST AROUND: MID 70S INLAND AND UPPER 70S AT THE COAST. WE ARE
FORECASTING ON THE COOLER EDGE OF MOS GUIDANCE WITH THE EXPECTATION
THAT RAIN-COOLED AIR WILL AT LEAST BRIEFLY EXCEED MOS LOWS ON THE
DOWNSIDE THIS EVENING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...SATURDAY TO FEATURE A WEAK FRONTAL REFLECTION
OR ENHANCED PIEDMONT TROUGH IN PLACE JUST W OF THE FORECAST AREA...AS
A COLD FRONT CURRENTLY CROSSING THE APPALACHIAN SPINE MOVES EAST
OVERNIGHT. LOOKS LIKE THIS FRONT WILL DECAY AS IT NEARS THE COAST.
THIS IN CONJUNCTION HOWEVER WITH THE SEA BREEZE FRONT AND MODERATE
INSTABILITY SHOULD BE ADEQUATE TO SPARK SCATTERED SHOWERS AND
THUNDERSTORMS FOR SATURDAY AND SUNDAY...WITH NO LACK OF MID LEVEL
MOISTURE AND PWATS OF 2.00-2.25 INCHES. STEERING FLOW FROM THE WEST
SATURDAY COULD GUIDE SOME OF THE POTENTIALLY HEAVY RAN MAKERS AND
SUSTAINED CELLS RIGHT UP TO THE BEACHES SATURDAY AFTN TO EVENING.
A STRONGER SHORT-WAVE IN THE CYCLONIC COLUMN FLOW SUNDAY SHOULD
BRING A BETTER CHANCE OF PCPN WITH A VERY MOIST TO NEARLY SATURATED
COLUMN IN PLACE. THIS WAVE LOOKS TO CROSS THE EASTERN CAROLINAS
BETWEEN 200 PM AND 800 PM SUNDAY. THE AMOUNT OF CLOUD COVER MAY
IMPEDE SEVERE WEATHER DEVELOPMENT SUNDAY...BUT SIGNIFICANT RAINS
ARE QUITE POSSIBLE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...SFC PATTERN REMAINS LARGELY THE SAME THRU THE
EXTENDED...WITH BERMUDA HIGH PRESSURE AND A PIEDMONT TROF TO
MAINTAIN THE WARM AND MUGGY AIRMASS.  BASICALLY A PERSISTENCE/CLIMO
FORECAST WITH TEMPS JUST ON THE HIGH SIDE OF NORMAL...AND 30 POP BY
DAY AND 20 POP BY NIGHT.

SOME CHANGES MAY BE AFOOT TOWARD THE END OF THE WEEK...AS THE LAST
COUPLE GFS RUNS SHOW THE UPPER TROF FINALLY SHIFTING OFF THE EAST
COAST AND AN UPPER RIDGE BUILDING OVER THE SOUTHERN PLAINS.  REAL
QUESTION IS WHETHER THE RESULTING NW FLOW ALOFT CAN PUSH A BACKDOOR
COLD FRONT THRU THE CAROLINAS ON FRI.  GIVEN THE TIME OF YEAR...AM
INCLINED TO BELIEVE THAT WHEN I ACTUALLY SEE IT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
TWO MAIN AREAS OF CONVECTION TO CONTEND WITH OVER THE NEXT 6-8
HOURS: ONE IS ALONG THE SEABREEZE BOUNDARY JUST INLAND FROM THE
COAST. SHRA/TSRA ALONG THIS BOUNDARY WILL MOVE NE LARGELY MISSING
THE MYR/CRE/ILM AIRPORTS. ONE CELL MAY SCRAPE BY ILM BETWEEN 18-19Z
BUT OTHERWISE EXPECT CONVECTION TO REMAIN OUTSIDE THE 5 NM BOUNDS OF
THE AIRFIELDS. INLAND CONVECTION DEVELOPING IN A SOLID LINE IN
WESTERN SC/EASTERN GA WILL MOVE NORTHEAST AND INTO FLO AROUND
22Z...LBT AROUND 23Z. OTHER ACTIVITY MAY DEVELOP IN THE STRONGLY
UNSTABLE AIRMASS OUT AHEAD OF THIS LINE. LOOK FOR SHORT-LIVED BUT
VERY SIGNIFICANT RESTRICTIONS TO VISIBILITY IN +TSRA.

CONVECTION SHOULD DIMINISH AFTER 00Z AS IT MOVES INTO THE SLIGHTLY
MORE STABLE MARINE AIRMASS NEAR THE COAST. IF IT HOLDS
TOGETHER...CRE/MYR/ILM MAY SEE SOME ACTIVITY IN THE 00-03Z TIME
FRAME. OVERNIGHT FAVORABLE UPPER JET DYNAMICS AND AN APPROACHING
UPPER TROUGH AXIS MAY DEVELOP ANOTHER ROUND OF CONVECTION...BUT
CONFIDENCE IN THIS IS RATHER LOW AT THIS TIME. LOW STRATUS COULD
DEVELOP AT LBT/FLO LATE TONIGHT...IFR CEILINGS POSSIBLE JUST BEFORE
SUNRISE SATURDAY.

EXTENDED OUTLOOK THROUGH TUESDAY...SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH SUNDAY. ISOLATED THUNDERSTORMS MONDAY
AND TUESDAY.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...A STEADY-STATE WEATHER PATTERN HAS DEVELOPED
WITH BERMUDA HIGH PRESSURE WELL OFFSHORE AND LOWER PRESSURE OVER
THE MID-ATLANTIC AND OHIO VALLEY. THIS WILL MAINTAIN THE BREEZY
SOUTH-SOUTHWEST FLOW ACROSS THE CAROLINA COASTAL WATERS THROUGH
TONIGHT. AN IMPRESSIVE SQUALL LINE HAS DEVELOPED OVER EASTERN GA
AND THE SOUTH CAROLINA MIDLANDS. THIS CONVECTIVE ACTIVITY SHOULD
REACH THE SOUTH CAROLINA COAST BETWEEN 5-6 PM AND WILL LIKELY
CONTAIN GUSTY OUTFLOW WINDS THAT COULD CREATE HAZARDOUS MARINE
CONDITIONS. THE STRENGTH OF THE THUNDERSTORMS WILL LIKELY DECREASE
AS THEY MOVE OFFSHORE AND INTO THE SLIGHTLY COOLER MARINE AIRMASS.

THE SEABREEZE HAS ADDED A FEW KNOTS TO THE OVERALL WIND FIELD THIS
AFTERNOON...WITH 15-20 KNOTS NOW BEING REPORTED ALONG THE BEACHES.
15-20 KNOT SOUTHWEST WINDS COULD BE DISRUPTED FOR A FEW HOURS THIS
EVENING BEHIND THE THUNDERSTORMS BUT SHOULD REORGANIZE LATE THIS
EVENING AND OVERNIGHT. SEAS ARE CURRENTLY 3-4 FT...A BUILD TOWARD A
SOLID 4 FT AWAY FROM SHORE IS EXPECTED TONIGHT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...PERSISTENT SW FLOW OVER THE WATERS WILL KEEP
GENERALLY 3-4 FOOT SEAS IN PLACE MOST AREAS THROUGH THE WEEKEND.
NEAR SHORE WATERS IN THE AFTERNOON WILL LIKELY SEE GUSTS IN THE
19-22 KT RANGE WITH DOMINANT PERIODS OF 4-5 SECONDS AND SMALL
WHITE CAPPING PLACE AS THE SEA BREEZE PEAKS IN THE MIDDLE AND LATE
AFTN. FURTHER OFFSHORE AND CLOSER TO THE STREAM...DOMINANT WAVE
PERIODS SHOULD BE SPLIT BETWEEN 8 SECONDS SSE SWELL AND SW TO NE
MOVING MODERATE CHOP WITH SIG WAVE HEIGHTS OF 3 TO 5 FEET THROUGH
SUNDAY.

LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...BERMUDA HIGH PRESSURE WILL MAINTAIN A SW
FLOW...GENERALLY 10-15 KT BUT AFTERNOON SEABREEZES COULD ENHANCE
WINDS ENOUGH TO JUSTIFY A SOLID 15 KT ON ANY DAY.  SEAS GENERALLY
2-4 FT THRU THE PERIOD...DOMINATED BY A SHORT-PERIOD SW WIND WAVE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...

SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM..MJC
LONG TERM...RAS
AVIATION... MDC
Hazardous weather outlook, Jul 31, 3:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EDT FRI JUL 31 2009

AMZ250-252-254-256-012015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
411 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-SCZ034-012015-
BRUNSWICK-HORRY-
411 PM EDT FRI JUL 31 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA FROM
THE NORTHWEST DURING THE EVENING HOURS. SOME OF THESE STORMS WILL
BE STRONG...WITH ISOLATED SEVERE THUNDERSTORMS ALSO POSSIBLE. THE
GREATEST THREAT WILL BE FROM HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099-101-SCZ017-023-024-032-033-039-046-012015-
ROBESON-BLADEN-PENDER-COLUMBUS-NEW HANOVER-MARLBORO-DARLINGTON-
DILLON-FLORENCE-MARION-WILLIAMSBURG-GEORGETOWN-
411 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA FROM
THE NORTHWEST LATE THIS AFTERNOON AND INTO THE EVENING HOURS.
SOME OF THESE STORMS WILL BE STRONG...WITH ISOLATED SEVERE
THUNDERSTORMS ALSO POSSIBLE. THE GREATEST THREAT WILL BE FROM HIGH
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REK

In the hours before

Special weather statement, Jul 31, 2:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT FRI JUL 31 2009

SCZ023-312015-
DARLINGTON-
344 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS ENTERING DARLINGTON COUNTY...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF CLYDE...OR 8 MILES WEST OF HARTSVILLE...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 50
MPH...AND TORRENTIAL RAINFALL. SMALL TREE LIMBS AND YARD FURNITURE
COULD BE BLOWN AROUND BY WINDS OF THIS MAGNITUDE.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE HARTSVILLE...
AUBURN...CLYDE...KELLYTOWN...LYDIA...NORTH HARTSVILLE AND OATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

TRA
Special weather statement, Jul 31, 3:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
428 PM EDT FRI JUL 31 2009

SCZ017-312130-
MARLBORO-
428 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS OVER MARLBORO COUNTY...

AT 426 PM EDT...STRONG THUNDERSTORMS WERE...NEAR SOCIETY HILL...OR
10 MILES SOUTHWEST OF BENNETTSVILLE...MOVING NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS IN
EXCESS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

OTHER STRONG THUNDERSTORMS WILL CROSS MARLBORO COUNTY THROUGH 530
PM...MAINLY AFFECTING THE NORTHERN AND WESTERN SECTIONS OF THE
COUNTY. HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS. RAINFALL
IN EXCESS OF AN INCH IN LESS THAN AN HOUR WILL CAUSE PONDING OF
WATER ON LOW-LYING AND POORLY DRAINED ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...
CHAVISTOWN...CLIO...DUNBAR...MCCOLL...WALLACE...BLENHEIM AND TATUM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RAS

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Horry

When
July 31, 3:30 PM EST
Where
Horry forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

After pushing his wife to safety, a Virginia man drowned in a rip current near 70th Avenue North in Myrtle Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Horry2009-07-3150MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187947.